Size up the scene…another firm reminder of the need of protection (and use of) for police, along with fire/EMS.
Suggested procedural guidelines to protect yourself from accidental exposure to fentanyl…for EMS, Fire & Law Enforcement:
When veterinarians handle and administer carfentanil, they usually wear safety gear that is close to a full hazmat suit. They do that because an amount of carfentanil as small as a snow flake can kill a human.
From Sgt Keith Graves-SFPD:
1: Eleven SWAT officers were recently sickened after exposure to heroin and fentanyl during a raid. A flash-bang grenade tossed into an alleged stash house kicked up powdered fentanyl and heroin that the officers inhaled.
Obviously, police officers can’t wear a full hazmat suit when they investigate every drug crime, but here are some tips to help keep yourself from becoming the next victim of an accidental fentanyl exposure.
Understand that fentanyl can kill you.
Fentanyl can be used as a cutting agent in heroin or it can be pressed into a pill that can look like any other pharmaceutical. In California, an unscrupulous drug dealer pressed fentanyl into a pill that looked like an ordinary Vicodin. So the drug you encounter today can have fentanyl in it and you would never know it.
Know that fentanyl is transdermal.
If you touch the heroin or Vicodin pill above, you can absorb the pharmaceutical through your skin. If it had carfentanil in it, it could be deadly.
Wear proper protective gear.
Never handle any drugs, even pharmaceuticals or marijuana, without latex gloves. If you are conducting a raid on a dealer of fentanyl, you should probably treat that raid as if you were hitting a drug lab. This means protective gear for everyone, including respirators.
Do not field test suspected fentanyl.
If you are handling suspected fentanyl, you should not field test the drug under any circumstances. The less exposure you have to fentanyl, the better off you are.
Implement a naloxone program in your agency.
Naloxone reverses an opiate overdose. If you or your partner are exposed to fentanyl and are experiencing overdose symptoms, the naloxone you carry with you can reverse that overdose and you can live to fight crime another day.
The fentanyl crisis is going to be with us for a long time. Do everything you can to protect yourself by following these five easy steps. You owe it to yourself, your loved ones and our communities.